How to Prevent an Overdose?
Naloxone can reverse the effects of opioid overdose and save a persons life.
Naloxone = Narcan
New Naloxone Packaging
What to do when someone is having an overdose:
- Try to wake person up by yelling their name and rubbing the middle of their chest hard.
- Call 911 right away. Give the address and say your friend is not breathing.
Try rescue breathing (see "What to do for an overdose card" on the right):
- Make sure nothing is in person's mouth.
- Tilt their head back, lift chin, pinch nose shut.
- Give 1 slow breath every 5 seconds until they start breathing.
- Use Narcan if you or someone else has it. You may need more than one dose.
- Put the person on their side so that they don't choke.
- Stay until the ambulance arrives (this is best), or leave the door open.
New Naloxone Video
Old Naloxone Video
If someone overdoses, ALWAYS call 911!
You may be legally protected in this situation under your state's Good Samaritan Law.
Where can I get Naloxone?
- Anyone can be prescribed Naloxone to prevent overdose.
- Ask your doctor, or look for Naloxone programs near you.
Sources:Prescribe to Prevent: Overdose Response Instructions